New Mexico, 2018Heavy Snow in New Mexico, December 7 to 8, 2018
December 7 to 8, 2018 · NWS ABQ · 2 events in 2 counties and zones
An upper level low pressure system moved slowly east across the southwestern United States on December 7th and 8th while a potent back door cold front moved into eastern New Mexico. LIght snow impacted the northern and western high terrain of New Mexico ahead of this system with amounts ranging from one to four inches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved slowly east across the southwestern United States on December 7th and 8th while a potent back door cold front moved into eastern New Mexico. LIght snow impacted the northern and western high terrain of New Mexico ahead of this system with amounts ranging from one to four inches. The more impressive area of snowfall developed over southeastern New Mexico late in the afternoon of the 7th before sliding into west Texas through the morning of the 8th. A band of snowfall between Chaves and Roosevelt counties dropped up to five inches of snow along the U.S. 70 corridor. This was the most snowfall reported across parts of this area in nearly two years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 7, 2:59 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 7, 2:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
259 PM MST Fri Dec 7 2018
.SYNOPSIS...
Upper low over southwest AZ will slowly weaken as it slides east to
southeast tonight into Saturday. Bulk of the moisture will be south
of our CWA, but we should still receive some snow overnight and
early Saturday over our south central and southeast zones, along with
freezing fog, producing slippery travel conditions. The storm exits
Saturday with a dry Saturday afternoon through early next week with
moderating temperatures. A weak short wave trough will zip across NM
Tuesday night, followed by a stronger one Wednesday night and
Thursday.
&&
.DISCUSSION...
System centered over southwest AZ this afternoon will move east to
southeast tonight, taking most of the moisture and energy south of
our CWA. There will be some valley rain showers over the west and
central areas this evening, perhaps even a few rumbles of thunder
over Catron County. Snow showers in the west and central mountains
will lower to valley floors later tonight. Not much snow accumulation
is expected even in the mountains, but there may be enough to produce
spotty slippery roads. So, will leave winter weather advisories for
the west and central zones, although they may be able to end by
midnight. In the east central and south central zones light rain
will develop this evening and change over to snow during the night,
possibly combined with some sleet for a while. Only appreciable snow
accumulations will be over our south central mountains, southern
Chaves, and Roosevelt Counties, and we are only talking an inch or
two, with spotty three inch amounts. Father north only a bit of light
snow is expected, perhaps creating isolated slippery spots on roads.
Again, will leave advisories for potential minor impacts.
The system will move away Saturday with a dry afternoon with some
sunshine returning, but chilly temperatures. Sunday and Monday will
be dry with milder temperatures. A fast-moving, weak short wave
trough will sweep across NM Tuesday night with snow showers over the
northwest higher terrain. Models are generating a more potent closed
upper low to form over NM Wednesday night before exiting Thursday.
More widespread precipitation is possible during this time with
colder temperatures and gusty winds. Dry and more seasonable weather
should return Friday.
&&
.FIRE WEATHER...
The winter storm predicted for today and tonight has trended further
south and much drier, hence precipitation totals have been sub-par
thus far. The main trough/low will shift eastward along the US/MX
border tonight, and additional showers remain possible along and
south of I-40. Though much of the precipitation should fall as rain
and high elevation snow (above 6500-7000ft), there could still be a
mix of sleet across portions of the east central plains. Areas of
fog or freezing fog will also be possible again tonight. Overnight
low temperatures will be at or above normal due to the cloud cover.
Any remaining precipitation will exit eastern NM by mid day
Saturday. Temperatures will remain cold on Saturday but will trend
up through Tuesday, and should be back above normal for all areas on
Tuesday afternoon. Winds will be light and mixing heights will be
low through Monday as ridging builds overhead, however, winds will
pick up on Tuesday in advance of the next storm system, and vent
rates should begin to improve.
Models are a bit at odds with the timing of the next storm system,
but it should impact the state between Tuesday night and some time
Wednesday. That said, the GFS seems like it is progressing the
low/trough too quickly across the state given how strong it is, so
tend to lean toward the slower ECMWF solution. Regardless, this
system does not appear to be a big precip producer at this time,
though wind speeds will increase, especially on the back side of the
system. Another system will be quickly on the heels of the first,
and should be much colder and pack more of a punch. It should arrive
late Wednesday into Thursday, and bring much colder air, strong
winds, and snow to the north and northeast portions of the state.
Quieter conditions look to end the week.
&&
.AVIATION...
18Z TAF CYCLE
MVFR to IFR conditions remain possible through early afternoon across
spotty locations in western NM, occasionally impacting KFMN and KGUP.
Low clouds may redevelop tonight in these areas and mountain
obscurations are possible. MVFR cigs are also impacting much of east
central and southeast NM, and these will mostly continue through the
overnight hours. Additional rain and high elevation snow showers
will redevelop late this afternoon and evening mainly south of I-40.
KROW will have the best chance at being impacted by these showers.
Some sleet or fzra will be possible across the east central plains,
but confidence is medium- high that KROW will not be impacted by ice,
though showers may change to snow overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 25 42 20 42 / 10 0 0 0
Dulce........................... 20 40 15 41 / 20 5 0 0
Cuba............................ 24 39 20 42 / 20 5 0 0
Gallup.......................... 22 44 15 48 / 20 0 0 0
El Morro........................ 22 43 14 48 / 20 0 0 0
Grants.......................... 25 44 17 48 / 20 0 0 0
Quemado......................... 30 44 21 48 / 30 0 0 0
Glenwood........................ 28 56 24 59 / 30 0 0 0
Chama........................... 16 37 10 39 / 20 5 0 0
Los Alamos...................... 27 43 23 43 / 50 5 0 0
Pecos........................... 23 44 23 44 / 30 10 0 0
Cerro/Questa.................... 20 40 15 40 / 20 0 0 0
Red River....................... 12 33 4 35 / 20 5 0 0
Angel Fire...................... 10 37 -2 37 / 20 5 0 0
Taos............................ 20 42 14 42 / 20 0 0 0
Mora............................ 19 45 17 45 / 20 5 0 0
Espanola........................ 28 47 24 48 / 40 0 0 0
Santa Fe........................ 25 42 24 43 / 40 5 0 0
Santa Fe Airport................ 26 45 22 46 / 40 5 0 0
Albuquerque Foothills........... 30 47 29 49 / 50 5 0 0
Albuquerque Heights............. 32 49 29 51 / 50 0 0 0
Albuquerque Valley.............. 30 51 26 53 / 50 0 0 0
Albuquerque West Mesa........... 32 50 28 52 / 50 0 0 0
Los Lunas....................... 27 52 23 53 / 50 0 0 0
Rio Rancho...................... 32 50 29 52 / 50 0 0 0
Socorro......................... 33 53 29 53 / 60 0 0 0
Sandia Park/Cedar Crest......... 27 43 25 43 / 50 5 0 0
Tijeras......................... 27 45 24 46 / 50 5 0 0
Moriarty/Estancia............... 21 47 20 48 / 40 10 0 0
Clines Corners.................. 22 42 22 42 / 40 10 0 0
Gran Quivira.................... 26 47 26 49 / 60 10 0 0
Carrizozo....................... 30 49 28 52 / 50 10 0 0
Ruidoso......................... 26 44 26 48 / 80 20 0 0
Capulin......................... 17 44 17 43 / 10 10 0 0
Raton........................... 17 47 17 47 / 10 0 0 0
Springer........................ 18 48 18 49 / 10 0 0 0
Las Vegas....................... 19 45 20 44 / 20 5 0 0
Clayton......................... 21 41 23 48 / 10 10 0 0
Roy............................. 20 42 21 46 / 10 10 0 0
Conchas......................... 23 48 25 51 / 20 10 0 0
Santa Rosa...................... 25 49 26 50 / 30 10 0 0
Tucumcari....................... 23 44 23 49 / 20 10 0 0
Clovis.......................... 26 40 24 46 / 70 30 0 0
Portales........................ 26 41 22 47 / 70 30 0 0
Fort Sumner..................... 25 46 23 50 / 50 10 0 0
Roswell......................... 30 47 26 53 / 80 20 0 0
Picacho......................... 28 47 29 53 / 70 20 0 0
Elk............................. 28 46 27 51 / 80 20 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST Saturday for the following
zones... NMZ526-535>540.
Winter Weather Advisory until 6 AM MST Saturday for the following
zones... NMZ502-505-506-508-521>524-533-534.
&&
Hazardous weather outlook, Dec 7, 3:42 AM MST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MST Fri Dec 7 2018
NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
342 AM MST Fri Dec 7 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Valley rain and mountain snow will continue over central and western
New Mexico today before changing over to all snow later tonight. Snow
accumulations will range from 1 to 3 inches below 7,500 feet to 3 to
6 inches above 7,500 feet.
A mix of freezing rain and freezing drizzle over eastern New Mexico
this morning will change over to rain this afternoon. A light glaze
of ice is expected, especially within Lincoln and Torrance counties
this morning. Enough cold air may remain in place over northeastern
New Mexico to continue some freezing rain through the afternoon. All
precipitation will change over to snow late tonight across eastern
New Mexico. One to two inches is expected across much of the eastern
plains, except for Roosevelt and Curry counties where 2 to 4 inches
is likely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow will taper off across the state Saturday morning with travel
impacts still likely over parts of the area. Very cold temperatures
Saturday night will elevate the potential for refreeze and continued
travel impacts into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.
Guyer
In the hours before
Local storm report, Dec 7, 11:32 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1132 AM MST FRI DEC 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM SNOW 8 SSW RED RIVER 36.59N 105.45W
12/07/2018 E5.0 INCH TAOS NM PUBLIC
TAOS SKI AREA.
0534 AM SNOW 6 W LOS ALAMOS 35.89N 106.39W
12/07/2018 E3.0 INCH LOS ALAMOS NM PUBLIC
PAJARITO SKI AREA.
0551 AM SNOW 3 ESE ANGEL FIRE 36.38N 105.24W
12/07/2018 E1.0 INCH COLFAX NM PUBLIC
ANGEL FIRE SKI AREA.
0606 AM SNOW 4 NW SANDIA PARK 35.21N 106.41W
12/07/2018 E2.0 INCH BERNALILLO NM PUBLIC
SANDIA SKI AREA.
0639 AM SNOW 3 NW TRES RITOS 36.16N 105.55W
12/07/2018 E4.0 INCH TAOS NM PUBLIC
SIPAPU SKI AREA.
0648 AM SNOW 7 ESE CHUPADERO 35.79N 105.80W
12/07/2018 E3.0 INCH SANTA FE NM PUBLIC
SKI SANTA FE.
0800 AM SNOW 2 ENE GALLUP 35.53N 108.70W
12/07/2018 M1.0 INCH MCKINLEY NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ201801342
EVENT NUMBER ABQ201801343
EVENT NUMBER ABQ201801344
EVENT NUMBER ABQ201801345
EVENT NUMBER ABQ201801346
EVENT NUMBER ABQ201801347
EVENT NUMBER ABQ201801348
JLSHeavy Snow, Chaves County Plains
- When
- December 7, 4:00 PM MST to December 8, 2:00 AM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- CoCoRaHS
Snowfall amounts across Chaves County ranged from one to five inches. The heaviest snow fell along U.S. 70. Difficult travel conditions were reported. This was the first measurable snowfall in the Roswell area in nearly two years.
Heavy Snow, Roosevelt County
- When
- December 7, 5:00 PM MST to December 8, 4:00 AM MST
- Where
- Roosevelt County forecast zone
- Reported by
- CoCoRaHS
Snowfall amounts across Roosevelt County ranged from one to five inches. The heaviest snow fell along U.S. 70 southwest of Portales. Difficult travel conditions were reported.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, December 7 to 8, 20182 deaths · 3 events
- Winter Storm and Winter Weather in Arkansas, December 7 to 9, 201830 events
- Flash Flooding and Flooding in Texas, December 7 to 9, 201820 events
- Heavy Snow in Texas, December 7 to 8, 201816 events
- Flash Flooding and Damaging Wind in Texas, December 7 to 8, 2018$15,000 · 52 kt wind · 5 events
- Dense Fog in California, December 7, 20184 events
- Dense Fog in Colorado, December 7 to 8, 20182 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 7, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788967, 788968.